The first couple of weeks of treatments were uneventful. A little nausea after the chemo treatment, and some pain across my collar bones and into my underarms from the tumour. It was definitely nothing that a few painkillers and anti-emetics couldn’t remedy. It was shortly after that when I started to feel the side effects from radiation treatment that I’d been warned about.
First, let’s be clear. The radiation treatments themselves were still painless. There was no sensation of the radiation itself. The side effects were a different story.
For starters, I was beginning to feel the fatigue more than ever and that I was sleeping much more than ever before. I was advised to increase my intake of protein to 80 grams per day which was supposed to help, but I just couldn’t ingest enough of the meal replacement through my feeding tube to reach that goal. My digestive system just couldn’t tolerate it. At times I became so fatigued that, after we arrived home again after a treatment, I’d drag myself into the living room, plop down onto the couch, and fall dead asleep still wearing my winter coat and boots. Sleep and more sleep was my remedy.
Redness was starting to appear at the base of my neck and upper chest due to radiation burn, just like a sunburn. I was advised to use “Glaxal Base“, a moisturizing cream, to soothe and moisturize the skin which really did help. I saw some patients further along in their treatments that had blistered and cracked skin and I wondered if that would be me later on. I was determined to try and avoid that by following the radiation therapist’s recommended care regimen for my skin, if I could.
I developed a nasty mucous-filled cough that was, I was told, caused by tumour excretions. The only way that I could sleep without drowning was on a very large wedge pillow, but it wasn’t without it’s own problems. During the night I’d slide down the pillow, wake up and pull myself up to the top of the pillow again. Over and over again. I played with the idea of strapping myself in to a jolly-jumper type of contraption that would keep me pulled up to the top of the mattress wedge. Instead, I fixed the sliding problem somewhat by placing a small foam block beneath my derriere: the small foam block stuck to the large foam wedge due to friction. It still slid, but it took much longer and I woke less frequently.
Swallowing began to become painful. Imagine a severe sunburn on the inside of your throat. I wasn’t eating solid food, but even swallowing plain water felt like swallowing broken glass. I was prescribed a “swish and swallow” concoction containing pain killer combined with a medication to prevent thrush (a possible side effect of chemo), which I was supposed to swirl around in my mouth, gargle, then swallow. My sister, a pharmacy technician, said they call this “magic mouthwash” or “velvet glove” and let me tell you it’s very appropriately named! Without this I would never have been able to tolerate my cup of tea. And I would have been cranky. Very very cranky.
Along with the pain of swallowing I was also losing my sense of taste. It didn’t really matter since I couldn’t eat solid foods in any case, and thankfully I could still taste and enjoy my tea. Plain water, however, tasted like mud. I was told that my taste buds might never recover.
One side effect that I was warned about but didn’t experience was dryness of the mouth. Apparently radiation can affect the saliva glands, but fortunately my treatment was targeted further down the throat and so my saliva glands were spared.
Another undesirable side effect: I was spending way too much time in the bathroom for a couple of reasons. First, I couldn’t tolerate the meal replacement that was initially prescribed for me as it was far too rich to take 7 bottles of it a day, and my digestive system rebelled in every way that it could. Second, there was so much mucous that I was constantly throwing that up. The chemo itself didn’t make me ill, but the stuff that the tumour was creating sure did. Just a small hint for anyone about to go through what I did: be prepared to wear adult diapers until your system gets used to whatever it is that you end up feeding yourself with. Sometimes it is what it is. For me, the problem existed because my feeding tube still pinched my abdominal wall which necessitated slow , cautious movement, which is not conducive when you have to run.
My voice was also disappearing. Cue the husband “silence is golden” jokes! The tumour had reached the voice box by the time radiation treatment had started due to my treatment runaround, so it was taking a direct hit. My voice was becoming raspy and at times it was little more than a whisper. I had to forward all of my phone calls to my husband’s cell, and eventually the Oncologist ordered me not to talk at all for fear that my voice box would be permanently damaged. My husband and I learned to communicate via a few methods. More to come on that next time.
Next time: Communicating without a voice
Products mentioned in this post aren’t meant to be recommendations (they were simply what I had used), and no compensation was received by me. Please follow the recommendations of your own Oncology support team for products appropriate for your own unique needs.